Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page
Users Online:253


 
 Table of Contents  
CASE REPORT
Year : 2018  |  Volume : 6  |  Issue : 1  |  Page : 25-27

A rare case of statin-induced quadriparesis: Electromyographic and histopathological correlation


Department of Cardiology, GMC, Kozhikode, Kerala, India

Date of Web Publication27-Apr-2018

Correspondence Address:
Ankur Kamra
F5, Good Earth Hermitage Apartments, Chevayur, Kozhikode, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/heartindia.heartindia_20_17

Rights and Permissions
  Abstract 


Statins play a vital role in the prevention of atherosclerotic cardiovascular complications and statin therapy continues to be cornerstone in treating patients with dyslipidemia. However, statin-associated myopathy affects up to 10%–12% of patients which can range from myalgia to a severe muscle weakness and rhabdomyolysis. Histopathological features and neuroimaging changes of statin-induced weakness are not studied so often. We present a case of 65-year-old female patient who presented with quadriparesis and myalgia-induced by statins; and we tried to find histopathological and electromyographic changes associated with statin-induced myopathy.

Keywords: Electromyography, histopathological examination, quadriparesis, statins


How to cite this article:
Muneer K, Kamra A, Sajeev CG. A rare case of statin-induced quadriparesis: Electromyographic and histopathological correlation. Heart India 2018;6:25-7

How to cite this URL:
Muneer K, Kamra A, Sajeev CG. A rare case of statin-induced quadriparesis: Electromyographic and histopathological correlation. Heart India [serial online] 2018 [cited 2018 May 26];6:25-7. Available from: http://www.heartindia.net/text.asp?2018/6/1/25/231343




  Introduction Top


Statins consistently have been shown to reduce cardiovascular-related mortality and morbidity through the reduction of low-density lipoproteins leading to a trend of increased statin usage. Statin-induced myopathy is an established fact but histopathological and electromyographic features are not studied so often. Hence, we studied this case presenting with myalgia and muscle weakness, clinically diagnosed as statin-induced myopathy and provided the histopathological and electromyographic evidence for the same. Thus, we want to prove that histopathological and electromyographic study can be great tools in early diagnosis and management of statin-induced myopathy.


  Case Report Top


A 62-year-old female patient, as per her history, was apparently normal until she started complaining of muscle pain followed by weakness in upper limbs. There was difficulty in combing hair and eating food followed by difficulty in getting up from sitting position and in 2 days, it progressed to quadriparesis. The patient was a known case of dilated cardiomyopathy (DCM) with left ventricular dysfunction, on regular treatment for the past 10 years. Recently, on her follow-up visit 1 month back, statins were up-titrated and changed to rosuvastatin 20 MG due to deranged lipid profile. There was no history of similar episodes of any muscle weakness. The patient presented on day 2 after developing quadriparesis. On nervous system examination, higher mental function was normal, motor examination showed hypotonia with an initial power of 2/5 in both upper and lower limbs, deep tendon reflexes were present, plantar bilateral flexor response, and sensory examination were normal. Cardiovascular system and other systemic examination were normal except signs of DCM. The patient neurological evaluation was done by a neurologist and possibility of drug-induced versus polymyositis versus metabolic was kept. Blood tests were sent in view to rule out rhabdomyolysis, metabolic derangement, thyroid, and other autoimmune disorders [Table 1]. All tests were normal except a marked rise in creatinine phosphokinase (CPK) suggestive of muscle injury.
Table 1: Lab workup of the patient

Click here to view


Electromyography was done on the 5th day after admission. Sample muscles used were deltoid, quadriceps, biceps, and tibialis anterior. Short duration, low amplitude, and polyphasic motor unit action potentials (MUAPs) were noted in deltoid and quadriceps which are suggestive of myopathy [Figure 1].
Figure 1: Photograph showing electromyographic changes in deltoid muscle: Arrow corresponds to short duration, low amplitude and polyphasic motor unit action potentials

Click here to view


Histopathological evaluation done from vastus medialis of right thigh showed aggregation of lymphocytes, phagocytes, and vacuolated myocytes suggestive of myositis [Figure 2].
Figure 2: Photograph showing histopathological examination of muscle biopsy with H and E stain showing aggregation of lymphocytes, and vacuolated myocytes

Click here to view


Patient's statins were stopped, and the patient recovered slowly and by day 10 she had only proximal muscle weakness and myalgia at the time of discharge. After 1 and 3 months follow-up, patient was found to have no weakness and myalgia.


  Discussion Top


Statins play a major role in both primary and secondary prevention of coronary artery disease. Statins are considered cornerstone treatment of coronary artery disease by most of the clinical physicians. Statins are very well tolerated by most patients; however, 10%–12% of patients develop muscle-related adverse effects.[1] A systematic review by Law and Rudnicka included 21 clinical trials providing 18,000 person-years of follow-up in patients treated with statins or placebo and were found to have estimated rates of statin-related myalgia (defined as a minor muscle pain), myopathy (defined as muscle pain, tenderness, or weakness sufficient to consult a physician or stop taking a statin) and rhabdomyolysis as 190, 5 and 1.6 patients/100,000 person-years, respectively.[2] CPK elevation has become the primary marker for ongoing muscle cell death and destruction. An elevation of CPK is the best indicator of statin-induced myopathy. As we know that elevated CPK levels can be seen in various other cases, so sometimes, it becomes difficult to know the exact cause of weakness, especially in old age. In cases of weakness, localization of the disorder is a major aim. In these patients, electro-diagnostic studies can be useful to localize the disorder to the motor neuron/axon, neuromuscular junction or the muscle. In our case, we found that on electromyography there is short duration, low amplitude and polyphasic MUAPs. These small-amplitude, short-duration MUAP are the electromyographic hallmarks of myopathy so often referred to as “myopathic” and can be seen in a variety of myopathy including toxic/necrotic myopathy.[3] Hence, these types of motor unit potentials are characteristic of myopathic disorder which helps to rule out other disorders associated with the neuronal or axonal system. Histopathological examination showed aggregation of lymphocytes, associated with phagocytosis and vacuolated myocytes. While checking literature, we came across a study done by Carvalho et al. and others in 2004 in which eight patients presenting with statin induce myopathy were studied. They did muscle biopsy of six patients and found variation in fiber's diameter in all cases, necrosis of fibers in five cases, inflammatory infiltration in one case, the presence of vacuolated fiber in one patient and ragged-red fibers in three patients.[4] Hence, in conclusion, we can say that electromyography and histopathological examination can be helpful tools in diagnosing statin induce myopathy along with blood examination and clinical suspicion.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Bruckert E, Hayem G, Dejager S, Yau C, Bégaud B. Mild to moderate muscular symptoms with high-dosage statin therapy in hyperlipidemic patients – The PRIMO study. Cardiovasc Drugs Ther 2005;19:403-14.  Back to cited text no. 1
    
2.
Law M, Rudnicka AR. Statin safety: A systematic review. Am J Cardiol 2006;97:52C.  Back to cited text no. 2
[PUBMED]    
3.
Paganoni S, Amato A. Electrodiagnostic evaluation of myopathies. Phys Med Rehabil Clin N Am 2013;24:193-207.  Back to cited text no. 3
[PUBMED]    
4.
Carvalho AA, Lima UW, Valiente RA. Statin and fibrate associated myopathy: Study of eight patients. Arq Neuropsiquiatr 2004;62:257-61.  Back to cited text no. 4
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed49    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]